Texas, 2008

Strong Wind in Texas, January 29, 2008

January 29, 2008 · NWS SHV · 1 event in 1 county or zone

A very tight pressure gradient developed behind a strong cold front across much of the region in the wake of a departing upper trough of low pressure. Southerly winds of 15 to 25 mph were observed out ahead of the cold front the morning of the 29th, but quickly veered west northwest areawide by afternoon in wake of the frontal passage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very tight pressure gradient developed behind a strong cold front across much of the region in the wake of a departing upper trough of low pressure. Southerly winds of 15 to 25 mph were observed out ahead of the cold front the morning of the 29th, but quickly veered west northwest areawide by afternoon in wake of the frontal passage. This resulted in sustained wind speeds increasing to 25 to 35 mph, with gusts to 50 to 55 mph during the mid and late afternoon, especially over southeast Oklahoma, extreme northeast Texas, southwest Arkansas, and north Louisiana. Widespread reports of downed trees and power lines were received across the region, with at least 31000 residents without power during the late afternoon and evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 29, 6:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 29, 6:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 PM CST TUE JAN 29 2008

.DISCUSSION...
QUICK ZONE UPDATE JUST SENT TO TAKE OUT WIND ADV. HEADLINES FOR SE
OK/NE TX/EXTREME SW AR...WHICH EXPIRED AT 00Z. WILL ALLOW LAKE
WIND. ADV TO CONTINUE THROUGH 22Z...AS WINDS OF 15-25 MPH
SUSTAINED WITH HIGHER GUSTS CONTINUE ACROSS THE REMAINDER OF THE
AREA. PRESSURE GRADIENT WILL RELAX FROM W TO E THIS EVENING AS
SFC. RIDGE BUILDS E INTO THE REGION.

WILL ISSUE ANOTHER UPDATE AFTER 10PM TO TAKE OUT LAKE WIND ADV.
HEADLINES...AND WILL ADDRESS MIN TEMPS AS WELL.

WILL SEND A PNS HERE SHORTLY FOR PEAK WIND GUSTS RECORDED ACROSS
THE REGION. STILL PLAYING CATCHUP FROM A PILE OF DAMAGE REPORTS
FROM GRADIENT WIND.

15

&&
.PREV DISCUSSION... /ISSUED AT 246 PM CST TUE JAN 29 2008/
STRONG COLD FRONT JUST REACHING SHV...OR ABOUT HALF WAY THRU CWA.
CURRENTLY...A 40 DEGREE DEWPOINT GRADIENT NOTED BETWEEN NORTH AND
SOUTH. UPGRADED LAKE WIND ADVISORY TO WIND ADVISORY...PRX WINDS
GUSTING TO 48 KNOTS. LINE OF SCT CONVECTION DEVELOPED RECENTLY
AHEAD OF FRONT IN NORTHCENTRAL LA...SHOULD BE OUT OF AREA BY LATE
AFTN. CLEARING LINE ALONG I-30...CIRRUS ONLY MOST OF EAST TX/SW
AR. WITH HIGHLY PROGRESSIVE PATTERN...WINDS SHOULD ACTUALLY GO
LIGHT WITH SE FLOW BY MIDDAY WED. THUS...GOOD RADIATION COOLING
TONIGHT....WITH DEWPOINTS IN UPPER TEENS AND LOWER 20S ADVECTING
IN. NEXT SYSTEM ARRIVES LATE WEDNESDAY NIGHT...NAM BRINGS THIS LOW
A LITTLE MORE STACKED AND NOT QUITE SO FAST AS GFS. WILL GO
TOWARDS NAM WHICH STILL QUITE PROGRESSIVE. DOWNPLAY THREAT OF
TSTMS AS NOT MUCH TIME FOR AIRMASS TO DESTABILIZE...WILL ONLY
MENTION ISOLATED EMBEDDED THURSDAY MORNING. CLASSIC COMMAHEAD WITH
DRY SLOT INTO EAST TX THURSDAY AFTN. EXTENDED FORECAST FEATURES A
SLOWER MOVING COLD FRONT ARRIVING AROUND MONDAY...WHICH MAY
PROVIDE SOME CONVECTION. THIS FRONT MAY TRY TO STALL OUT OVER
SOUTHERN PORTIONS OF AREA...OR FURTHER SOUTH...WHICH MAY BRING
PROLONGED OVERRUNNING RAIN TO AREA. /VII/

&&

.AVIATION...
A COLD FRONT CONTINUES MOVING THROUGH THE FORECAST AREA EARLY THIS
AFTERNOON.  MY LATEST ANALYSIS HAS THE FRONT JUST SOUTH OF IH-30.
IT STILL LOOKS LIKE THE FRONT SHOULD MOVE THROUGH OUR AREA BY THIS
EVENING...WITH HIGH PRESSURE QUICKLY SETTLING INTO THE REGION
TONIGHT.

WIND SPEEDS APPEAR TO BE PEAKING ACROSS E TX AND NW LA NOW...AND
SHOULD PEAK ACROSS S AR AND THE REST OF N LA THROUGH ABOUT 30/0000
UTC.  EXPECT WIND SPEEDS TO CONTINUE DIMINISHING THIS EVENING...AND
LEVEL OFF AROUND 5-10 KNOTS OVERNIGHT.  WITH THE SURFACE HIGH
FORECAST TO QUICKLY SLIDE E WEDNESDAY...WINDS SHOULD BECOME SE
AROUND 10 KNOTS WEDNESDAY AFTERNOON.

FLIGHT CATEGORIES WILL RAPIDLY IMPROVE TO VFR WITH THE PASSAGE OF
THE FRONT...AND SHOULD BE SKC THROUGH MOST OF THE 30/0000 UTC TAF
PACKAGE.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  32  53  40  50 /   0   0   0  60
MLU  33  50  39  54 /   0   0  20  70
DEQ  23  47  35  42 /   0   0   0  60
TXK  29  49  38  44 /   0   0   0  60
ELD  28  48  36  47 /   0   0   0  70
TYR  29  54  42  50 /   0   0   0  60
GGG  30  52  39  52 /   0   0   0  60
LFK  33  54  44  54 /   0   0  20  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 10 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...LAFAYETTE...NEVADA...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 10 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 10 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...NACOGDOCHES...PANOLA...SABINE TX...SAN
     AUGUSTINE...AND SHELBY.

&&

15
Hazardous weather outlook, Jan 29, 12:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE JAN 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FAST MOVING COLD FRONT HAS PUSHED THUNDERSTORM ACTIVITY INTO
NORTHERN LOUISIANA...INCLUDING THE TOLEDO BEND AREA. ALTHOUGH
THESE STORMS WILL LIKELY MOVE EAST OF THE AREA BEFORE THEY HAVE A
CHANCE TO INTENSIFY...AN ISOLATED STORM MAY PRODUCE A BRIEF
DAMAGING WIND GUST...IN ADDITION TO FREQUENT DEADLY LIGHTNING.
ASIDE FROM THUNDERSTORM ACTIVITY...CURRENT WINDY CONDITIONS WILL
INCREASE LATER THIS AFTERNOON WITH THE COLD FRONTAL PASSAGE...
WITH WIND GUSTS OF 35 TO 40 MPH POSSIBLE. THESE WINDS WILL ONLY
GRADUALLY DIMINISH DURING THE EVENING HOURS. THESE WINDS...FROM
THE SOUTHWEST...SHIFTING TO THE WEST WITH THE FRONT...WILL RESULT
IN A ROUGH CHOP ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

VII

In the hours before

Local storm report, Jan 29, 4:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND DMG FARMERVILLE             32.77N 92.40W
01/29/2008                   UNION              LA   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE
            PARISH. ESTIMATED WIND GUSTS NEAR 50 MPH.

0435 PM     NON-TSTM WND DMG MINDEN                  32.62N 93.28W
01/29/2008                   WEBSTER            LA   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE
            PARISH. ESTIMATED WIND GUSTS NEAR 50 MPH.

0435 PM     NON-TSTM WND DMG HOMER                   32.79N 93.06W
01/29/2008                   CLAIBORNE          LA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON POWER LINES ALL ACROSS THE PARISH.
            ESTIMATED 2000 RESIDENTS CURRENTLY WITHOUT POWER ACROSS
            CLAIBORNE...WEBSTER...AND UNION PARISHES...INCLUDING
            HOMER. ESTIMATED WIND GUSTS NEAR 50 MPH.

0450 PM     NON-TSTM WND DMG EL DORADO               33.22N 92.66W
01/29/2008                   UNION              AR   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE
            COUNTY. ESTIMATED WIND GUSTS NEAR 50 MPH.

&&

15
Local storm report, Jan 29, 5:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND DMG MONROE                  32.51N 92.08W
01/29/2008                   OUACHITA           LA   BROADCAST MEDIA

            TREES AND POWER LINES DOWN THROUGHOUT THE PARISH. ENTERGY
            ESTIMATING ABOUT 6000 RESIDENTS WITHOUT POWER FROM
            WEBSTER PARISH TO THE MISSISSIPPI RIVER...2500 WITHIN
            OUACHITA PARISH. PEAK WIND GUST OF 51 MPH RECORDED AT THE
            KTVE STUDIOS. MLU AIRPORT GUSTED TO 46 MPH.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bowie

When
January 29, 7:00 PM CST
Where
Bowie forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Trees and power lines were downed through much of the county. Bowie County 911 recorded over 150 calls of various damage all throughout the county. A peak wind gusts of 53 mph was measured at the Texarkana Regional Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71254.